Alabama, 2013

Lightning Strike in Alabama, August 12, 2013

August 12, 2013 · NWS BMX · 1 event in 1 county or zone

On Monday, August 12, isolated thunderstorms developed during the afternoon as a result of diurnal heating. Lightning struck one person in Coosa county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

On Monday, August 12, isolated thunderstorms developed during the afternoon as a result of diurnal heating. Lightning struck one person in Coosa county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Aug 12, 2:51 PM CST, 1 hour 15 minutes earlier.

Area forecast discussion, Aug 12, 2:51 PM CST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
351 PM CDT MON AUG 12 2013

.DISCUSSION...

A SURFACE FRONT SITS TO OUR NORTH THIS AFTERNOON...STRETCHING
ACROSS THE OHIO RIVER VALLEY...ACROSS THE MISSOURI BOOTHEEL AND
THRU NORTHERN ARKANSAS. THIS BOUNDARY WILL SINK SOUTHWARD OVER THE
NEXT SEVERAL DAYS...BRINGING EXTENSIVE RAINFALL TO CENTRAL ALABAMA
THROUGH MUCH OF THE WEEK.

FIRST...ACTIVITY TODAY IS DIURNALLY DRIVEN AND WILL DIMINISH WITH
SUNSET. GIVEN MOIST LOW LEVELS AND LIGHT WINDS...PATCHY FOG IS
POSSIBLE AGAIN TONIGHT...MAINLY IN LOW LYING AREAS AND VALLEYS. AS
THE FRONT APPROACHES THE AREA OVERNIGHT...THERE COULD BE AN
INCREASE IN RAIN ACTIVITY ACROSS THE NORTHWEST BEFORE SUNRISE
TUESDAY MORNING. EXPECT ACTIVITY TO BECOME MORE WIDESPREAD DURING
THE MORNING HOURS AS SURFACE HEATING INCREASES AND A SHORT WAVE
APPROACHES FROM THE WEST. TOMORROW...THE BETTER CHANCES FOR RAIN
WILL BE ACROSS THE NORTH...BUT EXPECT LIKELY SHOWERS AND
THUNDERSTORMS AREAWIDE. WITH A MOIST AIRMASS IN PLACE...HEAVY
RAINFALL IS POSSIBLE.

THE APPROACH OF THIS FRONT AND SHORTWAVE SIGNALS A CHANGE IN
WEATHER PATTERN ACROSS THE SOUTHEASTERN CONUS. AS RIDGING PULLS
BACK TO THE DESERT SOUTHWEST AND EXTENDS NORTHWARD ALONG THE
ROCKIES...A LONG WAVE TROUGH WILL DEVELOP OVER THE EASTERN CONUS.
THE AXIS OF THE TROUGH REMAINS TO OUR WEST THROUGH MUCH OF THE
WEEK...ALLOWING FOR MOISTURE TO STREAM NORTHWARD INTO THE AREA.
THE FRONT WILL SLOW AND LIKELY STALL OVER THE AREA. THIS
BOUNDARY...A MOIST AIRMASS...AND IMPULSES ROTATING AROUND THE
BASE OF THE LONGWAVE TROUGH WILL ALL COMBINE FOR A WET WEEK. GIVEN
THE PROGRESSION OF THE FRONT...RAIN CHANCES WILL BE GREATEST ACROSS
THE NORTH FOR THE FIRST HALF OF THE WEEK...SHIFTING SOUTHWARD FOR
THE SECOND HALF OF THE WEEK.

CONVECTIVE RAINFALL WILL BE HEAVY...AND COULD RESULT IN A
LOCALIZED FLASH FLOOD THREAT EARLY IN THE FORECAST PERIOD. AS
RAINFALL CONTINUES FOR SEVERAL DAYS AND GROUND CONDITIONS BECOME MOIST...THE
FLOOD THREAT COULD TRANSITION TO MORE OF AN AREAL AND STREAM/RIVER
PROBLEM. CURRENTLY...UNCERTAINTY IS HIGH REGARDING WHERE A RAIN
AXIS WILL SET UP EACH DAY. WILL WAIT AND SEE HOW GROUND CONDITIONS
RESPOND OVER THE NEXT 48 HOURS...BEFORE ADJUSTING THE FLOODING
THREATS IN THE HWO.

MODELS SHOW THE FRONT SINKING SOUTH OF THE AREA OVER THE
WEEKEND...BUT WITH A CLOSED UPPER LOW CROSSING THE TENNESSEE
VALLEY...RAIN WILL REMAIN POSSIBLE...ALTHOUGH COVERAGE SHOULD BE
LOWER AND RAINFALL LIGHTER. WITH RAIN AND CLOUD COVER EXPECTED
THROUGH MUCH OF THE FORECAST PERIOD...KEPT FORECASTED HIGHS BELOW
GUIDANCE. HIGHS SHOULD BE IN THE 80S MOST DAYS WITH OVERNIGHT LOWS
IN THE UPPER 60S AND LOWER 70S.

14

&&

.AVIATION...
18Z TAF DISCUSSION.

SCATTERED SHOWERS HAVE ALREADY DEVELOPED ACROSS THE NORTHERN
TERMINALS AND VERTICAL DEVELOPMENT SHOULD CONTINUE THROUGHOUT THE
AFTERNOON WITH SCATTERED THUNDERSTORMS EXPECTED AS WELL. FOR
NOW...HAVE ONLY INCLUDED VCTS IN THE TAFS. SHOWERS AND
THUNDERSTORMS WILL IMPACT THE MAJORITY OF THE TAF SITES THIS
AFTERNOON BUT WHEN AND WHICH TAF SITES ARE STILL THE MAIN
QUESTIONS. THEREFORE...WILL HAVE TO WATCH THE TAF SITES CLOSELY
THIS AFTERNOON AS AMENDMENTS MAY BECOME NECESSARY. CONVECTION SHOULD
WEAKEN AND DISSIPATE AROUND SUNSET. PATCHY MVFR FOG WILL BE
POSSIBLE NEAR SUNRISE BUT WILL BE DEPENDENT UPON RAINFALL AMOUNTS
THIS AFTERNOON. ANY VISIBILITY RESTRICTIONS SHOULD IMPROVE BY 14Z
GIVEN WAY TO VFR CONDITIONS.

05/MA

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     71  86  70  83  69 /  40  70  40  60  20
ANNISTON    71  87  71  84  70 /  40  70  40  70  30
BIRMINGHAM  73  87  72  84  71 /  40  70  40  70  30
TUSCALOOSA  74  89  73  86  72 /  40  70  50  70  30
CALERA      72  87  72  84  71 /  40  70  40  70  40
AUBURN      71  86  71  84  70 /  30  70  40  70  50
MONTGOMERY  73  90  73  87  73 /  30  70  40  70  50
TROY        73  89  72  87  72 /  30  60  40  70  50

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Aug 12, 11:46 AM CST, 4 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1246 PM CDT MON AUG 12 2013

ALZ011>015-017>050-131800-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
1246 PM CDT MON AUG 12 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HEAVY RAINFALL IS EXPECTED AT TIMES ACROSS CENTRAL ALABAMA WITH
LOCALIZED FLASH FLOODING POSSIBLE FROM NOON THROUGH 9 PM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ADDITIONAL HEAVY RAINFALL WILL BE POSSIBLE ON TUESDAY AND
WEDNESDAY AS A FRONT STALLS ACROSS THE AREA. FLASH FLOODING WILL
BE POSSIBLE...ESPECIALLY OVER THE NORTHWESTERN COUNTIES..GENERALLY
NORTH OF INTERSTATE 20 AND WEST OF INTERSTATE 65.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED
TUESDAY INTO WEDNESDAY.

The radar

The Maxwell AFB radar (KMXX), 64 km away, was scanning. The volume nearest the first event began at 22:07 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Coosa

When
August 12, 4:06 PM CST
Where
Coosa County, 0.4 mi SSW of Goodwater
Injuries
1 direct, 0 indirect
Reported by
Law Enforcement
Coordinates
33.065, -86.053

A person was injured when struck by lightning.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2013Every state in 2013This day in weather historyWarnings in Alabama, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 474434.